Nebraska, 2012

Excessive Heat in Nebraska, July 18 to 24, 2012

July 18 to 24, 2012 · NWS FSD · 2 events in 2 counties and zones

A combination of high heat and humidity persisted for several days. Daytime temperatures reached the 90s to several degrees above 100, and dew points were in the 70s.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A combination of high heat and humidity persisted for several days. Daytime temperatures reached the 90s to several degrees above 100, and dew points were in the 70s. The heat index went as high as 110 degrees. Low temperatures were in the 70s, leading to some uncooled indoor locations remaining excessively warm through the night. The dangerous nature of the heat was added to by its continuing over a period of several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 18, 10:05 AM CST, 55 minutes earlier.

Area forecast discussion, Jul 18, 10:05 AM CST, 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT WED JUL 18 2012

.DISCUSSION.../ISSUED AT 1103 AM CDT/
CURRENTLY SEEING AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ALONG
AND EAST OF INTERSTATE 29 ASSOCIATED WITH WHAT SEEMS TO BE A WEAK
MCV. THIS WILL CONTINUE TO TRACK EAST LATE THIS MORNING INTO EARLY
AFTERNOON WITH SCATTERED SHOWERS AND STORMS CONTINUING AHEAD OF IT.
AN OUTFLOW BOUNDARY HAS PUSHED SOUTH THROUGH MUCH OF THE EASTERN CWA
FROM MORNING CONVECTION IN NORTHERN SOUTH DAKOTA. THIS HAS
STABILIZED THE LOW LEVELS...THUS NOT EXPECTING ANY SEVERE WEATHER
WITH CONVECTION ASSOCIATED WITH THE MCV...AS MOST STORMS WILL REMAIN
ELEVATED. WILL SEE CLEARING BEHIND THE LATE MORNING CONVECTION FROM
WEST TO EAST. THIS SHOULD ALLOW US TO CLIMB INTO THE 90S MOST
PLACES. DID LOWER HIGHS A LITTLE IN SOME SPOTS...BUT OVERALL GOING
HIGHS AND HEAT ADVISORY STILL LOOKS GOOD...JUST MIGHT TAKE UNTIL A
BIT LATER THIS AFTERNOON TO REACH CRITERIA.  WILL HAVE TO WATCH FOR
POTENTIAL REDEVELOPMENT OF STORMS BEHIND THIS MORNINGS ACTIVITY AS
MLCAPE SHOULD REBOUND TO AROUND 2500 J/KG. THINK SUBSIDENCE BEHIND
THE MORNING ACTIVITY WILL LIMIT DEVELOPMENT...BUT STILL COULD SEE
SOME ISOLATED ACTIVITY LATER THIS AFTERNOON...MAINLY ACROSS
SOUTHWEST MINNESOTA AND NORTHWEST IOWA. OVERALL SEVERE THREAT SEEMS
PRETTY LIMITED WITH ANY ACTIVITY TODAY...ALTHOUGH IF SOMETHING DOES
FORM LATER THIS AFTERNOON COULD SEE SOME GUSTY WINDS. /CHENARD

.PREVIOUS DISCUSSION.../ISSUED AT 407 AM CDT/
A FRONTAL BOUNDARY IS PRESENTLY EXTENDING EASTWARD FROM AN AREA OF
LOW PRESSURE LOCATED OVER THE SOUTHERN JAMES RIVER VALLEY EARLY THIS
MORNING...WITH A SECONDARY BOUNDARY LOCATED SOUTHWESTWARD OF THE
SURFACE LOW INTO NORTHWESTERN NEBRASKA. CONVECTION WHICH DEVELOPED
OVERNIGHT THROUGH SOUTH CENTRAL SOUTH DAKOTA IN ASSOCIATION WITH A
SHORTWAVE TRACKING ACROSS THE AREA HAS NOW LIFTED INTO OUR FAR
NORTHWESTERN ZONES...WITH ADDITIONAL DEVELOPMENT OCCURRING THROUGH
THE SOUTHERN JAMES RIVER VALLEY AT THIS TIME. CONVECTION HAS SEEMED
TO BE ALIGNED WITH THE BETTER LOW LEVEL THETA E
ADVECTION/INSTABILITY AXIS...AND THIS IS EXPECTED TO CONTINUE TO
LIFT TO THE NORTH THROUGH THE MORNING. THE LOW PRESSURE AND
ASSOCIATED BOUNDARIES ARE EXPECTED TO TRANSLATE SLOWLY TO THE EAST
TODAY...AND AFTER A BREAK IN CONVECTION IN THE MORNING MAY SEE
ADDITIONAL DEVELOPMENT IN OUR EAST THIS AFTERNOON...WITH THE BETTER
CHANCES IN OUR NORTHEAST WITH ANOTHER SHORTWAVE CENTERED OVER
WESTERN MINNESOTA DROPPING SOUTHWARD...WITH A VORT TAIL EXTENDING
THROUGH EASTERN SOUTH DAKOTA. WHILE NOT EXPECTING ANY WIDESPREAD
SEVERE WEATHER...CANNOT NOT RULE OUT AN ISOLATED SEVERE STORM IN OUR
EAST THIS AFTERNOON WITH PLENTY OF INSTABILITY...THOUGH SHEAR IS NOT
THAT GREAT...GENERALLY AROUND 20 KTS.

WHILE THERMAL PROFILES COOL JUST A BIT TODAY...IT WILL STILL BE
CONSIDERED HOT WITH HIGHS AROUND 90 NORTHEAST TO UPPER 90S THROUGH
THE MISSOURI RIVER CORRIDOR...AND WITH DEWPOINTS INTO THE LOW 70S
OVER A GOOD BIT OF THE AREA IT WILL FEEL JUST AS MISERABLE AS
YESTERDAY. DID EXPAND OUR HEAT ADVISORY A LITTLE FARTHER TO THE
NORTH AND WEST WHERE AFTERNOON HEAT INDICES WILL HOVER JUST ABOVE
100 DEGREES. ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON ARE
EXPECTED TO PULL OFF TO THE EAST BY THIS EVENING AS THE SHORTWAVE
ALSO TRACKS TO THE EAST OF OUR AREA. SKIES WILL CLEAR OUT LATER
TONIGHT AND WINDS WILL DROP OFF...WITH LOWS IN THE UPPER 60S TO
LOWER 70S.

WITH UPPER LEVEL RIDGING BUILDING INTO THE REGION THROUGH THE
REMAINDER OF THE WEEK...THURSDAY AND FRIDAY LOOK TO REMAIN DRY WITH
WARMING THERMAL PROFILES. THIS WILL PLAY OUT TO HIGHS IN THE LOWER
90S IN THE FAR EAST TO AROUND 100 IN THE WEST...AND LOWS IN THE
UPPER 60S TO LOWER 70S.

IN THE EXTENDED...SATURDAY THROUGH TUESDAY...NO REAL RELIEF IN SIGHT
WITH UPPER LEVEL RIDGING PARKED OVER THE CENTRAL PORTIONS OF THE
NATION. A COUPLE OF SHORTWAVES RIDING OVER THE RIDGE MAY BRING
ISOLATED THUNDERSTORMS TO PARTS OF OUR AREA DURING THE PERIOD...WITH
THE BETTER CHANCE LOOKING TO BE SATURDAY AND TUESDAY AT THIS
POINT...BUT AGAIN NOTHING WIDESPREAD IS ON THE HORIZON. HIGHS
THROUGH THE PERIOD WILL BE 90S TO AROUND 100...WITH LOWS IN THE
LOWER TO MID 70S.

.AVIATION.../FOR THE 12Z TAF ISSUANCE/
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH 00Z THURSDAY. DIFFICULT
FORECAST WITH CHANCES OF SCATTERED CONVECTION THROUGH THIS EVENING
AS WEAK UPPER WAVE TRACKS ACROSS THE REGION. ONGOING CONVECTION AT
START OF PERIOD EXPECTED TO REMAIN EAST OF KHON AND NORTHWEST OF
KFSD THROUGH 18Z. AS UPPER WAVE MOVES EAST...SCATTERED REDEVELOPMENT
COULD AFFECT KFSD FOR AN HOUR OR TWO IN THE 18Z-00Z WINDOW. HOWEVER
WITH LOW CONFIDENCE IN AREAL COVERAGE/TIMING...OPTED FOR CONVECTION
FREE TAFS WITH POTENTIAL FOR AMENDMENTS. THEREAFTER...POTENTIAL FOR
STORMS SHIFTS EAST AFTER 00Z/19TH EAST OF I-29...WITH ANY STORMS
EXPECTED TO BE EAST OF THE FORECAST AREA BY 19/06Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR IAZ001-002-012-013-020-021-031-032.

MN...NONE.
NE...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR NEZ013-014.

SD...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR SDZ050-052-053-057>071.

&&
Hazardous weather outlook, Jul 18, 10:26 AM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1126 AM CDT WED JUL 18 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1126 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA INTO EARLY THIS AFTERNOON EAST OF INTERSTATE 29. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.  ADDITIONAL THUNDERSTORMS
MAY DEVELOP THIS AFTERNOON...MAINLY FROM THE INTERSTATE 29
CORRIDOR AND EASTWARD. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...THERE COULD BE AN ISOLATED SEVERE STORM WITH HAIL TO
THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

EXCESSIVE TEMPERATURES...
THE HEAT INDEX WILL REACH OR EXCEED 100 DEGREES THIS AFTERNOON
SOUTH AND WEST OF A LINE GENERALLY RUNNING FROM WESSINGTON
SPRINGS TO SIOUX FALLS TO STORM LAKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PROLONGED PERIOD OF MUCH ABOVE NORMAL TEMPERATURES IS EXPECTED
INTO AT LEAST THE BEGINNING OF NEXT WEEK. HEAT INDICES OF 95 TO
105 DEGREES WILL BE REACHED EACH AFTERNOON THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM IN SOUTHWEST
MINNESOTA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Dakota

When
July 18, 11:00 AM CST to July 24, 7:00 PM CST
Where
Dakota forecast zone
Reported by
Official NWS Observations
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Temperatures reaching the 90s to a few degrees above 100, and high humidity with dew points in the 70s, caused an extended period of excessive heat. The heat index peaked at 100 to 110 degrees each day, and did not fall enough at night to provide much relief to indoor locations that were not otherwise cooled.

Excessive Heat, Dixon

When
July 18, 11:00 AM CST to July 24, 7:00 PM CST
Where
Dixon forecast zone
Reported by
Official NWS Observations
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Temperatures reaching the 90s to a few degrees above 100, and high humidity with dew points in the 70s, caused an extended period of excessive heat. The heat index peaked at 100 to 110 degrees each day, and did not fall enough at night to provide much relief to indoor locations that were not otherwise cooled.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401904, 401905.